Alert archive / South Dakota / Flash Flood Warnings in 2008
Flash Flood Warning 14, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 5, 2008, 6:49 PM CDT for Bon Homme County, Yankton County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2008, 6:49 PM CDT (23:49 UTC)
- Expired
- Jun 5, 2008, 7:39 PM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bon Homme County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -451 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KFSD 052352
FFWFSD
SDC009-135-060245-
/O.NEW.KFSD.FF.W.0014.080605T2349Z-080606T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
649 PM CDT THU JUN 5 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA
YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 945 PM CDT
* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING FROM A
THUNDERSTORM 20 MILES SOUTH OF TYNDALL...MOVING NORTHEAST AT 40
MPH. THIS STORM WILL BRING ADDITIONAL RAINFALL OF 1 INCH OR MORE
TO THIS AREA THROUGH 9 PM...ON TOP OF THE HEAVY RAINS THAT HAVE
SATURATED THE GROUND AND CAUSED FLOODING FOR THE PAST COUPLE DAYS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
AVON...TABOR...YANKTON...UTICA...MISSION HILL...SCOTLAND...VOLIN
AND MAYFIELD
RUNOFF FROM THESE NEW RAINS WILL CAUSE STREET FLOODING IN ANY
URBANIZED AREA...AS WELL AS ADDITIONAL RISES AND FLOODING ON AREA
STREAMS AND CREEKS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 4280 9720 4285 9724 4286 9731 4286 9741
4284 9745 4286 9763 4283 9769 4285 9772
4284 9780 4286 9783 4290 9782 4290 9807
4317 9806 4316 9718 4280 9717
TIME...MOT...LOC 2349Z 213DEG 53KT 4263 9799
$$
MG1 follow-up statement
000
WGUS73 KFSD 060039
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT THU JUN 5 2008
SDC009-135-060049-
/O.CAN.KFSD.FF.W.0014.000000T0000Z-080606T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YANKTON SD-BON HOMME SD-
739 PM CDT THU JUN 5 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BON HOMME AND
YANKTON COUNTIES...
THIS FLASH FLOOD WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING
IN EFFECT THROUGH 730 AM FRIDAY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4280 9720 4285 9724 4286 9731 4286 9741
4284 9745 4286 9763 4283 9769 4285 9772
4284 9780 4286 9783 4290 9782 4290 9807
4317 9806 4316 9718 4280 9717
TIME...MOT...LOC 0039Z 213DEG 53KT 4324 9744
$$
MGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:25 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 5, 3:25 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT THU JUN 5 2008 .DISCUSSION... INTERESTING SET UP TODAY WITH 987 MB SURFACE LOW JUST TO THE EAST OF HILL CITY KANSAS. STRONGLY SHEARED ENVIRONMENT WITH STRONG UPPER LEVEL WAVE MOVING OUT OF THE FOUR CORNERS REGIONS INTO THE WESTERN PLAINS LATE THIS AFTERNOON. 12Z KTOP SOUNDING SHOWS STRONG CAP WITH +15 C AIR AT 700 MB. FURTHER TO THE NORTH AT KOAX...ATMOSPHERE APPEARS TO BE MUCH MORE WORKED OVER WITH THE WARM AIR ALOFT NOT NEARLY AS PROMINENT. STRONG SPEED AND DIRECTIONAL SHEAR NOTED ON BOTH SOUNDINGS. SEVERAL SURFACE BOUNDARIES ACROSS NEBRASKA BEGINNING TO WORK OFF TO THE NORTH. MAIN WARM FRONT IS SITUATED JUST TO THE NORTH OF THE KANSAS/NEBRASKA BORDER...WHILE A SECONDARY WARM FRONT IS SITUATED ACROSS NORTH CENTRAL NEBRASKA. CONVECTION HAS BEGUN TO DEVELOP ALONG THIS BOUNDARY OVER THE LAST HOUR...WHICH IS NOT CAPTURED BY THE MODELS WELL AT ALL. EFFECTS FROM THIS CONVECTION WILL LIKELY PLAY A ROLE IN HOW SEVERE WEATHER SCENARIO PLAYS OUT TODAY. HAVE GONE WITH THE IDEA THAT WARM FRONT WILL MAKE IT INTO SOUTHERN PORTIONS OF FORECAST AREA...EXTENDING FROM KYKN-KSPW. EXPECT THE MAIN SEVERE WEATHER THREAT TO BE ALONG AND SOUTH OF THIS BOUNDARY...WITH STORMS REMAINING ELEVATED TO THE NORTH. EXPECT GREATEST THREAT TO BE ACROSS NORTHWEST IOWA WHERE SKIES HAVE PARTIALLY CLEARED OUT ALLOWING ATMOSPHERE TO DESTABILIZE. AS LONG AS ATMOSPHERE IS ABLE TO DESTABILIZE SUFFICIENTLY THAT STORMS WILL NOT BE SHEARED APART...SHOULD SEE SURFACE BASED SUPERCELL STORMS REDEVELOP THIS AFTERNOON ACROSS NORTH CENTRAL NEBRASKA THAT CONGEAL WITH TIME INTO A SQUALLINE. WITH STRONG WINDS ALOFT...COULD SEE POTENTIAL FOR A SIGNIFICANT DAMAGING WIND EVENT ESPECIALLY ACROSS NORTHWEST IOWA LATE THIS AFTERNOON AS ELEVATED DRY PUNCH MOVES INTO CENTRAL NEBRASKA. 0-6 KM WINDS INDICATE STORM MOTION WOULD BE AROUND 190 AT 48 KNOTS...WHILE RIGHT MOVING SUPERCELLS WOULD MOVE AROUND 200 AT 45 KNOTS. WITH GROUND ALREADY SATURATED FROM RECENT RAINS AND 3/HR FLASH FLOOD GUIDANCE VARYING FROM 0.6 TO 3.0 INCHES ACROSS MUCH OF THE AREA...ELECTED TO ISSUE A FLASH FLOOD WATCH FROM 18Z TO 06Z TONIGHT. UPPER LEVEL LOW WRAPS UP AND MOVES NORTH ON FRIDAY AND A FEW SHOWERS WILL BE LIKELY NORTH OF INTERSTATE 90 ION THE MORNING. SOUTHWEST WINDS WILL INCREASE AND CLOUDS WILL DECREASE SOME THROUGHOUT THE AFTERNOON...SO OTHER THAN BREEZY...IT SHOULD BE A MILD BUT SLIGHTLY BELOW NORMAL DAY. BY SATURDAY...STRONG JET STREAK OVER THE NORTHERN PLAINS SHOULD SET UP A DECENT RIGHT REAR QUAD AND HELP SUPPORT AN INCOMING MID LEVEL FRONT. WILL CONTINUE MID TO HIGH RANGE POPS THROUGH THE PERIOD. IN THE LATTER PERIODS(MON-THU)...AN ACTIVE PATTERN LOOKS TO CONTINUE THROUGH NEXT WEEK AS A MEAN TROF REMAINS OVER THE WESTERN UNITED STATES. RIGHT NOW...MONDAY NIGHT INTO TUESDAY MORNING LOOKS LIKE THE BEST SHOT FOR ADDITIONAL HEAVY RAIN AND SEVERE WEATHER CHANCES. SO OVERALL...OFF AND ON CHANCE FOR PRECIPITATION AND TEMPERATURES LIKELY BELOW NORMAL. && .AVIATION... SCATTERED THUNDERSTORMS WILL MOVE NORTH ALONG AND WEST OF THE JAMES RIVER THIS MORNING. A SECOND ROUND OF THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL NEBRASKA THIS AFTERNOON. SOME OF THESE STORMS WILL LIKELY BE SEVERE THIS AFTERNOON PRODUCING HAIL AND ISOLATED TORNADOES BEFORE EVOLVING INTO A DAMAGING WIND EVENT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT/08
Hazardous weather outlook, Jun 5, 4:22 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 422 PM CDT THU JUN 05 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 422 PM CDT THU JUN 05 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... STORMS WILL REDEVELOP THIS AFTERNOON ACROSS NORTH CENTRAL NEBRASKA AND MOVE INTO SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG TORNADOES...ESPECIALLY SOUTH OF A TYNDALL SOUTH DAKOTA TO SPENCER IOWA LINE. THESE STORMS WILL GRADUALLY COMBINE INTO A SQUALL LINE PRODUCING A SIGNIFICANT WIND EVENT ACROSS NORTHWEST IOWA. HAIL TO THE SIZE OF BASEBALLS WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. FLOODING... THE LITTLE SIOUX RIVER FROM AROUND SPENCER TO LINN GROVE IS EXPECTED TO CREST AT OR JUST SLIGHTLY ABOVE FLOOD STAGE BY LATE THIS WEEK. MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE VERMILLION RIVER THE NEXT FEW DAY. RAINS FROM THUNDERSTORMS ARE EXPECTED OVER THE NEXT FEW DAYS...WHICH COULD BE CAUSE FOR CONTINUED OR ADDITIONAL FLOODING. THUNDERSTORMS WILL CONTINUE TO CAUSE VERY HEAVY RAINS LATE THIS AFTERNOON AND EVENING...PRODUCING AN ADDITIONAL 2 TO 4 INCHES OF RAINFALL FOR MANY LOCATIONS. THIS COULD CREATE SOME LOCALIZED FLASH FLOODING ISSUES AS WELL AS INCREASE THE THREAT OF ADDITIONAL FLOODING ON CREEKS...STREAMS AND RIVERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THROUGH TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 5, 6:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND GST 3 E MITCHELL 43.73N 97.97W
06/05/2008 E60 MPH DAVISON SD TRAINED SPOTTER
&&
LIEBLLocal storm report, Jun 5, 6:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD 4 SSW DELMONT 43.21N 98.19W
06/05/2008 CHARLES MIX SD PUBLIC
OVERLAND FLOODING...CREEK OUT OF BANKS
&&
LIEBLLocal storm report, Jun 5, 6:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 2 NNW TRIPP 43.25N 97.98W
06/05/2008 HUTCHINSON SD TRAINED SPOTTER
WATER OVER THE ROAD AT HIGHWAY 37 NEAR TRIPP
&&
LIEBLLocal storm report, Jun 5, 6:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG MITCHELL 43.73N 98.03W
06/05/2008 DAVISON SD LAW ENFORCEMENT
SOME TREES DOWN
&&
LIEBLLocal storm report, Jun 5, 6:45 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM FLASH FLOOD MITCHELL 43.73N 98.03W
06/05/2008 DAVISON SD LAW ENFORCEMENT
STREET FLOODING
0617 PM FLASH FLOOD MITCHELL 43.73N 98.03W
06/05/2008 DAVISON SD LAW ENFORCEMENT
STREET FLOODING IN MITCHELL
&&
LIEBLLocal storm report, Jun 5, 6:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FLASH FLOOD 1 E DELMONT 43.27N 98.14W
06/05/2008 DOUGLAS SD EMERGENCY MNGR
WATER OVER THE ROAD
&&
LIEBLThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:33 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 29 min |
| Jun 5, 10:35 AM CDT | Flash Flood Watch | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 11 hr |
| Jun 5, 10:38 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 37 min |
| Jun 5, 10:52 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 23 min |
| Jun 5, 11:01 AM CDT | River Flood Warning | FSD | Hutchinson, Yankton | 10 days |
| Jun 5, 11:01 AM CDT | River Flood Warning | FSD | Davison | 23 hr |
| Jun 5, 11:10 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 35 min |
| Jun 5, 11:30 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 30 min |
| Jun 5, 11:38 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Davison, Douglas, Hanson, Hutchinson | 52 min |
| Jun 5, 11:44 AM CDT | Flash Flood Warning | FSD | Bon Homme, Davison, Hanson, Hutchinson, McCook, Turner and 1 more | 5 hr |
| Jun 5, 12:14 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 31 min |
| Jun 5, 12:18 PM CDT | Flash Flood Warning | FSD | Clay, Lincoln, McCook, Minnehaha, Turner, Union and 1 more | 6 hr |
| Jun 5, 12:26 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 34 min |
| Jun 5, 12:45 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 30 min |
| Jun 5, 12:56 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 49 min |
| Jun 5, 12:59 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
| Jun 5, 3:16 PM CDT | Flash Flood Warning | FSD | Minnehaha, Moody | 3 hr |
| Jun 5, 3:40 PM CDT | Flash Flood Warning | FSD | Bon Homme, Charles Mix, Douglas, Gregory, Hutchinson | 4 hr |
| Jun 5, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 48 min |
| Jun 5, 4:15 PM CDT | Flash Flood Warning | FSD | Brule, Jerauld | 3 hr |
| Jun 5, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 48 min |
| Jun 5, 5:23 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 37 min |
| Jun 5, 5:41 PM CDT | Flash Flood Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 119 min |
| Jun 5, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson, Sanborn | 52 min |
| Jun 5, 5:54 PM CDT | Flash Flood Warning | FSD | Hanson, Hutchinson, McCook, Miner, Sanborn | 105 min |
| Jun 5, 6:32 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook | 43 min |
Nearby
Flash Flood Warnings in South Dakota, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.